How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask petdrz. Your Own Question
petdrz.
petdrz., Dog Veterinarian
Category: Dog
Satisfied Customers: 7267
Experience:  Over 30 years of experience in caring for dogs and cats.
21300550
Type Your Dog Question Here...
petdrz. is online now
A new question is answered every 9 seconds

My dog ate half a bottle of Advil. Not sure how it had been

Customer Question

My dog ate half a bottle of Advil. Not sure how long it had been before I discovered it. It happened between 7-10 pm last night. She is a Labrador , weighs about 90lbs. I gave her hydrogen peroxide to make her throw it up. She eventually did throw up , just not sure how much time after.
Submitted: 12 months ago.
Category: Dog
Expert:  petdrz. replied 12 months ago.

Hello and thanks for trusting me to help you and Lady today. I am a licensed veterinarian with over 25 years experience and would be happy work with you but need a bit more information in order to better assist you if you don't mind.

Were there visible pills in the vomit?

Do you have a rough idea of how full the bottle was? Approximately how many pills were ingested?

Was it 200 mg Advil?

Thanks and I will respond further after you reply. There may be a slight delay while I formulate and type a thorough response or I may be offline, but if so, I will respond as soon as I am able.

Customer: replied 12 months ago.
No visible pills in the bottle. Yes 200 mg liquid gel caps. Approx 30-50 pills. She is eating fine and drinking. Has a slight shiver while sleeping.
Customer: replied 12 months ago.
No visible pills in vomit
Expert:  petdrz. replied 12 months ago.

Thank you for the prompt reply.

With that number of pills ingested, she is a great risk for kidney toxicity. Even at the lower approximate of 30 pills, based on her weight, that would be about 146 mg/kg. Kidney damage can occur at doses starting around 120-175 mg/kg so she is definitely at risk.

Even though she is acting fine now, the symptoms of damage to the kidneys will not show up yet and may not for a few days, but by then it is too late to act. I would strongly urge you to have her evaluated at an ER clinic right away where they can start IV fluid therapy to help protect her kidney function and monitor bloodwork to see if there is already damage. GI protectants need to be started as well to prevent GI ulcers which are big risk at this dose as well.

This is not something you want to wait on and quick action can make a big difference in her prognosis. Good luck.

I hope this is helpful. Please let me know if you have ANY other questions. My goal is to give you 100% satisfaction and if you are not yet satisfied, please reply so I can clarify for you.

My posted replies are for general education only and not meant as a diagnosis. Only after a thorough veterinary examination can a diagnosis for your pet be made and specific treatments be advised or medications be prescribed.

Dr Z

Expert:  petdrz. replied 11 months ago.
Hi,
I'm just following up on our conversation about Lady. How is everything going?
Dr. Z.